Alert archive / Texas / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS Midland/Odessa, TX

April 16, 2001Glasscock County, Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 16, 2001, 8:02 PM CDT for Glasscock County, Howard County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 16, 2001, 8:02 PM CDT (01:02 UTC)
Expired
Apr 16, 2001, 10:00 PM CDT
In force
118 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Glasscock County, TX, Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 83 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2485 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS64 KMAF 170102
FFWMAF
TXC173-227-170300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
802 PM CDT MON APR 16 2001

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GLASSCOCK COUNTY IN TEXAS
  SOUTHEASTERN HOWARD COUNTY IN TEXAS

* UNTIL 1000 PM CDT

* AT 802 PM CDT...WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHEASTERN HOWARD AND
  NORTHEASTERN GLASSCOCK COUNTIES...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS FLASH FLOOD WARNING INCLUDE...   
  SAND SPRINGS...FORSAN...FARM TO MARKET ROADS 821 AND 33...
  U.S. HIGHWAY 87 SOUTHEAST OF BIG SPRING...AND THE AREAS AROUND
  BEALS CREEK IN HOWARD COUNTY.

FLOODING HAS BEEN REPORTED ON MIDWAY ROAD SOUTH OF BIG SPRING. DRY WASHES
AND LOW LYING AREAS MAY BE FLOODED AS 2 TO 3 INCHES OF RAIN HAS FALLEN OVER
THE PAST FEW HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
6
LAT...LON 3213 10143 3188 10148 3188 10129 3208 10127
          3212 10124 3212 10119 3230 10119 3227 10141

SMALLCOMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 2:35 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 16, 2:35 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT MON APR 16 2001

RATHER SIGNIFICANT LOW LEVEL MOISTURE IS IN PLACE ACROSS THE AREA
THIS AFTERNOON. AFTERNOON HEATING IS ALREADY STARTING TO POP SOME
CU ACROSS THE MOUNTAINS...AND I AM THINKING THAT A FEW THUNDERSTORMS
WILL FIRE UP BY LATE AFTERNOON/EARLY EVENING AND MOVE INTO THE TRANS-
PECOS AREA. AM NOT TOO CERTAIN ABOUT CONVECTION EARLY TONIGHT ACROSS
THE REST OF THE AREA...I AM ADAPTING A WAIT-AND-SEE APPROACH AT THIS
TIME. THE UPPER LEVEL DYNAMICS ARE NOT TOO FAVORABLE...BUT LATEST VIS
SATELLITE IMAGERY IS SUGGESTIVE OF A FEW WEAK BOUNDARIES WHICH COULD
SERVE AS A FOCUSING MECHANISM.

THAT SAID...I AM QUITE A BIT MORE CONFIDENT IN THE CHANCES FOR
PRECIPITATION DURING THE LATE NIGHT HOURS.  A RATHER IMPRESSIVE
COLD FRONT IS HEADED OUR WAY...AND IT SHOULD QUICKLY PUSH SOUTHWARD
ACROSS THE BULK OF THE CWA BY TUESDAY MORNING.  I AM THINKING THAT
CONVECTION IS LIKELY ALONG THE BOUNDARY.

WHAT ALSO SEEMS LIKELY AT THIS TIME IS MUCH MORE WIDESPREAD
STRATIFORM PRECIPITATION BEHIND THE FRONT...WITH PERHAPS SOME
EMBEDDED CONVECTION. LOOKS AS IF SOME GOOD ISENTROPIC LIFT WILL SET
IN BEHIND THE BOUNDARY...AND CONTINUE THROUGH MUCH OF THE DAY ON
TUESDAY. THE MAGNITUDE OF THE ISENTROPIC LIFT IS FAIRLY IMPRESSIVE
FOR THIS TIME OF YEAR...ALTHOUGH IT IS NOT EXCESSIVELY DEEP.  I THINK
THERE WILL BE ENOUGH MOISTURE AND LIFT AROUND TO RESULT IN
CONSIDERABLE CLOUDINESS AND A LARGE AREA OF LIGHT PRECIP.  OVERALL
IT IT SHOULD BE CLOUDY AND COOL DAY FOR MOST AREAS TOMORROW...WITH
AREAS OF LIGHT RAIN OR DRIZZLE.

AS I SAID ABOVE...THIS FRONT IS RATHER STRONG AND FAIRLY DEEP
FRONT FOR THIS TIME OF YEAR.  A SIGNIFICANT COOLING WILL RESULT...AND
THE PRESENCE OF WIDESPREAD LOW CLOUDS TOMORROW WILL RESTRICT DAYTIME
HEATING CONSIDERABLY.  HIGH TEMPERATURES IN A LOT OF AREAS WILL
PROBABLY OCCUR AT MIDNIGHT LST.  AT THIS TIME I AM LEANING MORE
TOWARD THE COOLER MAV GUIDANCE...AND IT MAY BE NECESSARY TO UNDERCUT
THESE VALUES IN SOME AREAS.

WINDS AT THE GUADALUPE PASS ARE ALSO GOING TO BE PROBLEMATIC
OVERNIGHT AS THE FRONT APPROACHES. I AM THINKING THAT A HIGH WIND
WARNING WILL PROBABLY BE NEEDED SOMETIME AFTER 06Z FOR STRONG NE
WINDS.

LOOKING A BIT AHEAD...THE LOW CLOUDS WILL PROBABLY REMAIN WIDESPREAD
ON TUESDAY NIGHT...BUT MOST OF THE ISENTROPIC LIFT WILL HAVE
VANISHED...SO I AM NOT TOO CONFIDENT ABOUT THE CHANCES FOR
PRECIPITATION.  I WILL LIKELY LEAVE LOW POPS IN FOR MANY AREAS. ON
WEDNESDAY...THE SURFACE HIGH WILL SETTLE TO THE EAST AND SOUTHEAST
OF THE AREA...AND A STRONG SLY/SELY RETURN FLOW WILL DEVELOP.  TEMPS
SHOULD MODERATE AND THE CLOUD COVER SHOULD BREAK. SIGNIFICANTLY
HIGHER LOW LEVEL MOISTURE AND WARMER AIR SHOULD RETURN BY THURSDAY.

BY THURSDAY AFTERNOON IT APPEARS THAT THE AREA MAY BE BACK IN A
PATTERN THAT MAY FAVOR A DIURNALLY OSCILLATING DRY LINE...SO I AM
CONSIDERING INTRODUCING SOME SLIGHT CHANCE POPS IN THE MORE FAVORABLE
AREAS FOR THE THURS-MON TIME FRAME. DJK

...PRELIM NUMBERS...
MAF  49/52/43/68    6721
LSA  46/50/41/66    562-
E41  50/53/43/69    6721
6R6  57/62/47/75    5621
MRF  47/58/40/72    242-
CNM  49/54/45/70    552-

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Apr 16, 3:10 PM CDT, 4 hours 52 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT MON APR 16 2001

.SYNOPSIS...

A STRONG COLD FRONT ACROSS THE TEXAS PANHANDLE WILL QUICKLY PUSH
SOUTH ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO OVERNIGHT. THIS WILL
RESULT IN MUCH COOLER TEMPERATURES AND THE THREAT OF PRECIPITATION
TONIGHT AND TUESDAY.

.THREATS...

WIND...
STRONG WINDS WILL DEVELOP LATE TONIGHT IN THE GUADALUPE MOUNTAINS OF WEST
TEXAS AND SOUTHEAST NEW MEXICO. MOTORISTS...ESPECIALLY THOSE OPERATING
HIGH PROFILE VEHICLES SUCH AS CAMPERS AND RECREATIONAL VEHICLES...
SHOULD TAKE PRECAUTIONS FOR THE STRONG WINDS. TRAVELERS SHOULD USE CAUTION
LATE TONIGHT IN THE GUADALUPE MOUNTAINS.

THUNDERSTORMS...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY FORM
THIS EVENING IN ADVANCE OF THE COLD FRONT ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO. THE LACK OF SIGNIFICANT UPPER AIR SUPPORT WITH THE COLD FRONT
PRECLUDE THE CHANCE OF WIDESPREAD STRONG TO SEVERE THUNDERSTORM DEVELOPMENT
...HOWEVER A THUNDERSTORM OR TWO MAY BECOME SEVERE DUE TO THE STRENGTH
OF THE WIND SHEAR IN THE ATMOSPHERE. THE PRIMARY THREAT WITH THESE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

12
Local storm report, Apr 16, 3:49 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIMES TO CDT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT MON APR 16 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    6 W BAKERSFIELD           TX   1.00 INCH HAIL
04/14/01   PECOS                          REPORTED BY DPS TROOPER
                                          BETWEEN MILE MARKERS
                         b                 300 AND 305 ON I-10

0525 PM    IRAAN                     TX   .75 INCH HAIL
04/14/01   PECOS
Special weather statement, Apr 16, 5:30 PM CDT, 2 hours 32 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT MON APR 16 2001

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO TONIGHT.  IN ADVANCE OF THIS FRONT...A MOIST AND UNSTABLE
AIRMASS IS IN PLACE.  SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE
ACROSS THE REGION...MAINLY FROM THE PERMIAN BASIN SOUTH INTO THE
LOWER TRANS PECOS.

.THREATS...

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT EAST OF A
SEMINOLE...KERMIT...TO FORT STOCKTON LINE.  LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE WEATHER THREAT.

A WEAK SURFACE BOUNDARY...STRETCHING FROM NEAR LAMESA...THROUGH
STANTON...TO NEAR RANKIN...WILL MOVE SLOWLY WEST THIS EVENING.
THE AIRMASS ALONG AND TO THE EAST OF THIS BOUNDARY IS MOIST AND
UNSTABLE.  A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...MAINLY EAST OF A SEMINOLE...ODESSA...TO RANKIN LINE.
A STRONG COLD FRONT WILL MOVE INTO THE NORTHERN PERMIAN BASIN LATE
TONIGHT AND WILL REACH THE BIG BEND AND LOWER TRANS PECOS REGIONS OF
TEXAS BY DAYBREAK TUESDAY.  THUNDERSTORMS WILL BE POSSIBLE ALONG AND
AHEAD OF THIS FRONT...AND A FEW OF THESE STORMS COULD BECOME SEVERE
LATE TONIGHT.  CONDITIONS DO NOT APPEAR TO BE FAVORABLE FOR SUPERCELL
THUNDERSTORMS...CONSEQUENTLY THE THREAT OF TORNADOES APPEARS LOW AT
THIS TIME.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED EAST OF A SEMINOLE...
KERMIT...TO FORT STOCKTON LINE TONIGHT.

WIND...
STRONG WINDS WILL DEVELOP LATE TONIGHT IN THE GUADALUPE MOUNTAINS OF
WEST TEXAS AND SOUTHEAST NEW MEXICO.  MOTORIQSTS...ESPECIALLY THOSE
OPERATING HIGH PROFILE VEHICLES SUCH AS CAMPERS AND RECREATIONAL
VEHICLES...SHOULD EXERCISE CAUTION IF TRAVELING THROUGH GUADALUPE
PASS TONIGHT.

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:45 PM CDTSevere Thunderstorm WarningMAFHoward45 min
Apr 16, 7:46 PM CDTSevere Thunderstorm WarningMAFGlasscock44 min
Apr 16, 11:17 PM CDTSevere Thunderstorm WarningMAFUpton43 min
Apr 17, 12:26 AM CDTSevere Thunderstorm WarningMAFReagan34 min

Nearby

Flash Flood Warnings in Texas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.